“Gray Death” makes first appearance in Indiana

A visual of the dose of heroin, fentanyl and carfentanil needed to kill an average adult. (Paige Sutherland/NHPR)

INDIANAPOLIS (WANE)  A particularly deadly combination of opiates known as Gray Death has made its first appearance in Indiana according to the Indiana Department of Homeland Security.

An overdose in central Indiana has been blamed on Gray Death, which is a mixture of heroin, fentanyl, carfentanil and other synthetic opioids.  The carfentanil is particularly dangerous because it is 10,000 times more potent than morphine, 100 times more potent than fentanyl and can be absorbed through the skin.  Carfentanil can also be inhaled in its powder form.  It is used to tranquilize elephants and other large mammals and is sometimes mixed with drugs other than heroin such as cocaine or crystal meth.

“Whether it’s a street dealer or someone making the mix, or to have anyone with any kind of knowledge to decide to take three deadly substances in one dose is of course beyond logic,” Drug & Alcohol Consortium of Allen County executive director Jerri Lerch said.

Because of the ease in which the drug can be absorbed, carfentanil poses an extreme risk to first responders or anyone attempting to save someone suffering an overdose.

“With the pervasive nature of opioids and addiction, there is always the chance that family or friends may come into contact with dangerous substances when working to save their loved one,” said Dr. Michael Olinger, State Emergency Medical Services Medical Director. “They could accidentally inhale the powder and just a small inhalation would be enough to potentially kill them.”

Carfentanil and other fentanyl-related compounds can come in several forms, including powder, blotter paper, tablets, and spray.

“When approaching an emergency, you never know where extreme danger may lurk, so every precaution must be taken,” said Dr. Michael Olinger, State Emergency Medical Services Medical Director.

The Indiana Department of Homeland Security has issued the following best practices for anyone who might come in contact with these dangerous drugs:

  • Exercise extreme caution with any suspected opioid delivery method. Wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover as much of the skin as possible when responding to a potential overdose situation.
  • Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The onset of these symptoms may occur within minutes of exposure.
  • Seek immediate medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.
  • Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.
  • Be ready to manage the victim’s airway in the event of exposure. Opioids are especially dangerous because they override the body’s breathing reflex, causing victims to suffocate. While naloxone is an antidote for opioid overdose, it might not be available. Providing breathing assistance could help prolong the victim’s life while waiting for emergency medical services to arrive. Even if naloxone is available, always send an overdose victim to the hospital for monitoring. Naloxone may wear off before the effects of the opioid, making it possible for the victim to stop breathing again.

It’s another development in the opioid epidemic that’s sweeping not only Indiana but the entire nation.

“I welcome the day when people decide that their current reality is their best reality and they won’t spend their time and money hurting themselves,” Lerch said.